comscoreHearing Problems

Hearing Problems

Some breast cancer chemotherapy medicines may cause hearing problems, including hearing loss and ringing in your ears (called tinnitus by doctors).
 

Some chemotherapy medicines used to treat breast cancer may cause hearing problems, including hearing loss and ringing in your ears (called tinnitus by doctors). Hearing loss and tinnitus can happen at the same time or separately.

Some doctors recommend that people who receive chemotherapy for breast cancer have a hearing test before starting chemotherapy and another test during treatment to check for any hearing problems.

Research suggests that many people don’t realize they have hearing problems, which is why a baseline hearing test is so important. A study found that more than half of the people who received either taxane chemotherapy, platinum chemotherapy, or both types of medicines had hearing loss after chemotherapy.

Carboplatin is the only platinum-based chemotherapy used to treat breast cancer.

There are several taxane chemotherapy medicines used to treat breast cancer:

  • Taxol (chemical name: paclitaxel)

  • Abraxane (chemical name: albumin-bound or nab-paclitaxel)

  • Taxotere (chemical name: docetaxel)

Some pain, antibiotic, and anti-nausea medicines also can cause hearing problems. If you suspect your hearing problems are caused by other medicines you’re taking during breast cancer treatment, your doctor can have you switch medicines.

Hearing problems can decrease your quality of life, so it’s a good idea to talk to your doctor right away if you notice any changes in your hearing. In a number of cases, hearing loss caused by chemotherapy is permanent. It’s important to identify any changes as soon as they happen and before the hearing loss becomes more severe.

You may have a hearing problem if you:

  • hear sounds (ringing, buzzing, humming, or whooshing) in your ear when no external sounds are present; the noises may vary in pitch or switch from ear to ear

  • feel that you’re spinning or off balance (called vertigo by doctors)

  • feel lightheaded

  • notice that people’s voices sound quieter than usual or that you can’t hear someone on the phone

  • need the volume on the television, radio, or other device turned up very loud

 

Managing hearing problems

Some people find the following tips to manage hearing problems helpful:

  • asking your doctor for a referral to an otolaryngologist—a doctor who specializes in treating conditions that affect the ears, nose, and throat

  • asking your friends and family to speak slowly and clearly because you’re having trouble hearing and asking them not to shout (shouting can be even more harmful to your ears)

  • trying some relaxation techniques (stress can make tinnitus worse)

  • protecting your ears from loud noises (such as music at concerts)

  • drinking plenty of clear fluids, such as water or herbal tea (dehydration can make tinnitus worse)

  • getting plenty of sleep (feeling tired can make tinnitus worse)

  • using a fan, soft music, or a white noise app on your phone to mask inner ear noise when you’re trying to sleep

  • keeping your blood pressure at a healthy level (high blood pressure can make hearing problems worse)

  • avoiding alcohol, nicotine, and caffeine (they can make tinnitus worse)

It’s essential to call your doctor immediately if you:

  • develop severe ear pain

  • begin vomiting

  • lose your vision or hearing completely

  • lose consciousness because of dizziness

  • have a fever of 100.5 degrees F or higher

— Last updated on August 10, 2022, 11:21 AM